Clinical Cases in Lung Cancer - Episode 18

Case 3: Management of Immune-Related Toxicities in Stage III NSCLC

August 31, 2020
Targeted Oncology

Mark Socinski, MD: Let’s move on and talk about what happened to the patient.

Tim Kruser, MD: As discussed, the patient went on planned durvalumab. A few cycles in, he developed findings concerning for pneumonitis vs an infectious cause, shortness of breath, mild cough, no clear infectious contacts.

Mark Socinski, MD: You reviewed the data suggesting that there was really no increase in grade 3/4 pneumonitis. There was a mild, slight increase in grade 1/2 pneumonitis in this setting. How do you manage these patients? Ed, what’s your strategy for these patients such as this?

Edward Kim, MD: It depends on the severity. This patient is symptomatic, and we’re seeing something on scan, so we would stop the drug, give steroids if we need to. Obviously, this is an evolving process. Sometimes patients, it’s very mild and you can re-challenge them. Most of the time, though, we don’t do that because it can get worse. The good news is, I always tell patients that if I can’t give them the full therapy—and in PACIFIC, most of the patients were able to complete the prescribed therapy—we’re not really sure how long or how much immunotherapy is required for patients to get that lasting effect, to develop that memory in their T cells. If the tumor doesn’t mutate quickly, you might get long-lasting effect even with a few doses. People are happy they’re getting an immune response but upset they can’t get the prescribed therapy. But you never know with these.

Mark Socinski, MD: Let’s say you get aggressive with steroids and give them a good course of steroids, and they taper slowly. Do you ever go back? I guess it depends on the severity of the pneumonitis, whether you take the chance of reinstituting immunotherapy. I don’t know that there are any specific rules here.

Edward Kim, MD: It also depends on how much treatment we’ve given them. If we’re in the second half, it’s less inclination from my standpoint. If it started early on, then we have tried to re-challenge if there was a very straightforward response to stopping and giving steroids.

Tim Kruser, MD: I’ll chime in here. It’s an important discussion to have with the radiation oncologist as to whether this is seemingly radiation pneumonitis or drug pneumonitis. We’ve pooled some data with Washington University, looking at our experience in PACIFIC patients, for patients deemed to have radiation pneumonitis. Obviously that can be a challenging determination, but you’re somewhat going to use the location of the radiation dosed tumor to help guide that determination as well. It’s a little bit of a characteristic time course. Among our patients who we deem to have radiation pneumonitis, we were actually able to restart the drug without flaring up the pneumonitis again in about 85% of patients in small numbers. I think stopping drug early for a fairly expected radiation toxicity, which can sometimes be managed quite easily, might be a bit premature. A multidisciplinary conversation should be had.

Mark Socinski, MD: Yeah, I was going to reinforce that point. It’s incredibly important for the medical oncologist and the radiation oncologist to work together. The right hand has to know what the left hand is doing, and you have to gain consensus in assessment of the patient in these sorts of things. This has been a wonderful discussion of these 3 cases. I want to thank our panel for your thoughtful case presentations. Certainly, it’s been a lively and informative discussion. To our viewing audience, thank you for joining us for this Targeted OncologyVirtual Tumor Board® presentation. We hope today’s discussion was a valuable use of your time and that you acquired some practical knowledge that you can take back to your clinic. Thank you so much for joining us.

Transcript edited for clarity.